Does Celexa (citalopram) cause tinnitus? Will stopping Celexa stop the tinnitus?
While not common, the prescribing information for Celexa (citalopram) does list tinnitus (ringing in the ears) as a possible side effect. The overall likelihood of tinnitus occurring in those taking Celexa is low, with a listed incidence of "less than 1/100 patients but at least 1/1000 patients".
Tinnitus is the perception of sound and is often described as a ringing, buzzing or hissing in one or both of the ears. Tinnitus appears to be more common in older adults and the cause is often hard to pinpoint for many individuals. We do know that some medications can cause tinnitus including:
- Loop diuretics (e.g. Lasix)
- Salicylates (e.g. aspirin)
If tinnitus is caused by medication use, it tends to be reversible upon discontinuation of the offending agent.
Interestingly enough, SSRI (selective serotonin reuptake inhibitor) medications, such as Celexa, have been used to treat tinnitus. One example study found that Zoloft (sertraline), another SSRI, is more effective than placebo in treating tinnitus symptoms. However, another study found that Zoloft could exacerbate (i.e. worsen) tinnitus symptoms when discontinued.
Overall, while some SSRI medications may be beneficial for tinnitus, the majority of them seem to more harm than good. This appears to be the case of Celexa as well as Prozac (yet another SSRI).
Treatment Of Celexa Induced Tinnitus
As mentioned, if tinnitus is caused solely by a medication such as Celexa, discontinuation should relieve symptoms. If there are additional underlying causes, there are numerous supplements and prescriptions medication that may effective in reducing symptoms.
Natural/Herbal products include:
- Quietus and RingStop
- Ginkgo biloba
Prescription products that have been used to treat tinnitus include:
- Anticonvulsants (e.g. carbamazepine and gabapentin)
- Acamprosate (Campral)
In addition, certain dietary ingredients have been known to exacerbate tinnitus symptoms and should be avoided if possible. These include:
- Excess intake of salt
- Artificial sweeteners